Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Des Moines, IA

May 17, 20179 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 17, 2017, 4:53 PM CDT for 9 counties in Iowa. It was in force for 67 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 4:53 PM CDT (21:53 UTC)
Expired
May 17, 2017, 6:00 PM CDT
In force
67 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Boone County, IA, Grundy County, IA, Hamilton County, IA, Hardin County, IA, Jasper County, IA, Marshall County, IA, Story County, IA, Tama County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:06 PM CDTTSTM WND DMGMarshalltown, IATREE ON A PROPANE TANK NEAR LISCOMB ON OAKS AVENUE, MANY TREES AND POWER LINES DOWN IN MARSHALLTOWN, TRAFFIC LIGHTS DOWN IN MARSHALLTOWN, BARN DOWN AT 1749 PRAIRIE AVENUE.
May 17, 5:08 PM CDTTSTM WND DMGMarshalltown, IASEVERAL LARGE TREES DOWN.
May 17, 5:11 PM CDTTSTM WND GST 601 E Marshalltown, IA
May 17, 5:12 PM CDTTSTM WND GST 694 E Albion, IAMARSHALLTOWN AIRPORT.
May 17, 5:13 PM CDTTSTM WND GST 59Marshalltown, IARWIS STATION ON US 30.
May 17, 5:14 PM CDTTSTM WND DMG1 Ese Albion, IADOORS BLOWN OFF MACHINE SHED. LARGE BRANCHES DOWN.
May 17, 5:19 PM CDTTSTM WND GST 59Marshalltown, IAMEASURED AT RWIS STATION ON HIGHWAY 30.
May 17, 5:28 PM CDTTSTM WND DMGGrundy Center, IA1 TO 2 FOOT DIAMETER TREES DOWN NEAR THE COURTHOUSE. REPORT VIA SOCIAL MEDIA. DELAYED REPORT.
May 17, 5:30 PM CDTTSTM WND DMGHolland, IAOUTBUILDING BLOWN APART. REPORT VIA SOCIAL MEDIA. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KDMX 172153
SVRDMX
IAC015-075-079-083-099-127-169-171-187-172300-
/O.NEW.KDMX.SV.W.0128.170517T2153Z-170517T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
453 PM CDT WED MAY 17 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Story County in central Iowa...
  Hardin County in central Iowa...
  Marshall County in central Iowa...
  Southeastern Webster County in central Iowa...
  Tama County in central Iowa...
  Grundy County in central Iowa...
  Northern Jasper County in central Iowa...
  Hamilton County in central Iowa...
  Northeastern Boone County in central Iowa...

* Until 600 PM CDT.

* At 452 PM CDT, severe thunderstorms were located along a line
  extending from 15 miles north of Boone to 6 miles east of Roland to
  Newton, moving northeast at 60 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Trained weather spotters. Numerous reports of 60 to 70 
           mph winds with trees and powerlines downed. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Ames, Marshalltown, Newton, Webster City, Nevada, Iowa Falls,
  Eldora, Grundy Center, Toledo, Story City, Tama, Traer, Reinbeck,
  Ackley, State Center, Dysart, Roland, Jewell Junction, Dike and
  Conrad.

This includes the following highways...
 Interstate 35 between mile markers 113 and 150.
 Interstate 80 between mile markers 158 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4186 9270 4186 9277 4182 9277 4162 9314
      4199 9348 4218 9408 4256 9396 4256 9256
      4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2152Z 211DEG 54KT 4226 9397 4213 9339 4172 9306 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

MF
5 follow-up statements
426 
WWUS53 KDMX 172206
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
506 PM CDT WED MAY 17 2017

IAC015-075-079-083-099-127-169-171-187-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Story IA-Hardin IA-Marshall IA-Webster IA-Tama IA-Grundy IA-
Jasper IA-Hamilton IA-Boone IA-
506 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN STORY...HARDIN...MARSHALL...EAST CENTRAL WEBSTER...
TAMA...GRUNDY...NORTHEASTERN JASPER...HAMILTON AND NORTHEASTERN BOONE
COUNTIES...

At 505 PM CDT, severe thunderstorms were located along a line
extending from near Webster City to 9 miles southwest of Eldora to 10
miles northwest of Rock Creek Lake, moving northeast at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. Numerous reports of 60 to 70 mph 
         winds have been reported with these storms with trees and 
         powerlines down.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Marshalltown, Newton, Webster City, Nevada, Iowa Falls, Eldora,
Grundy Center, Toledo, Story City, Tama, Traer, Reinbeck, Ackley,
State Center, Dysart, Roland, Jewell Junction, Dike, Conrad and
Baxter.

This includes the following highways...
 Interstate 35 between mile markers 118 and 150.
 Interstate 80 between mile markers 164 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4186 9270 4186 9277 4182 9277 4167 9308
      4202 9342 4226 9393 4256 9396 4256 9256
      4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2205Z 211DEG 54KT 4242 9384 4229 9326 4188 9293 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

MF
201 
WWUS53 KDMX 172220
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
520 PM CDT WED MAY 17 2017

IAC015-172228-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Boone IA-
520 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4186 9270 4186 9277 4182 9277 4177 9288
      4212 9329 4226 9393 4256 9396 4256 9256
      4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2218Z 229DEG 49KT 4255 9368 4229 9298 4196 9267 

$$

IAC075-079-083-099-127-169-171-187-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Story IA-Hardin IA-Marshall IA-Webster IA-Tama IA-Grundy IA-
Jasper IA-Hamilton IA-
520 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN STORY...HARDIN...MARSHALL...EAST CENTRAL WEBSTER...
TAMA...GRUNDY...NORTHEASTERN JASPER AND HAMILTON COUNTIES...

At 518 PM CDT, severe thunderstorms were located along a line
extending from near Big Wall Lake to 6 miles northwest of Conrad to
near Meskwaki Casino, moving northeast at 55 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. At 512pm...69 mph winds were 
         reported at the Marshalltown Airport. Numerous trees were 
         also reported down with some structural damage. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Marshalltown, Webster City, Iowa Falls, Eldora, Grundy Center,
Toledo, Story City, Tama, Traer, Reinbeck, Ackley, State Center,
Dysart, Roland, Jewell Junction, Dike, Conrad, Meskwaki Casino,
Gladbrook and Le Grand.

This includes Interstate 35 between mile markers 125 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across central Iowa. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
&&

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4186 9270 4186 9277 4182 9277 4177 9288
      4212 9329 4226 9393 4256 9396 4256 9256
      4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2218Z 229DEG 49KT 4255 9368 4229 9298 4196 9267 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

MF
372 
WWUS53 KDMX 172228
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
528 PM CDT WED MAY 17 2017

IAC169-172237-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Story IA-
528 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STORY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4186 9270 4186 9277 4184 9277 4186 9282
      4222 9317 4240 9393 4256 9396 4256 9256
      4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2227Z 210DEG 54KT 4257 9353 4240 9289 4207 9258 

$$

IAC075-079-083-099-127-171-187-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Hardin IA-Marshall IA-Webster IA-Tama IA-Grundy IA-Jasper IA-
Hamilton IA-
528 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR HARDIN...EASTERN MARSHALL...EASTERN WEBSTER...TAMA...GRUNDY...
NORTHEASTERN JASPER AND NORTHERN HAMILTON COUNTIES...

At 527 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Big Wall Lake to 6 miles west of
Grundy Center to near Toledo, moving northeast at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. These storms have a history of 
         producing widespread winds of 60 to 70 mph...with trees 
         down.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Marshalltown, Webster City, Iowa Falls, Eldora, Grundy Center,
Toledo, Tama, Traer, Reinbeck, Ackley, Dysart, Dike, Conrad, Meskwaki
Casino, Gladbrook, Le Grand, Hubbard, Alden, Wellsburg and Radcliffe.

This includes Interstate 35 between mile markers 134 and 150.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across central and northeastern Iowa. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4186 9270 4186 9277 4184 9277 4186 9282
      4222 9317 4240 9393 4256 9396 4256 9256
      4230 9253 4230 9230 4208 9230
TIME...MOT...LOC 2227Z 210DEG 54KT 4257 9353 4240 9289 4207 9258 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

MF
431 
WWUS53 KDMX 172242
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
542 PM CDT WED MAY 17 2017

IAC079-099-187-172251-
/O.CAN.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Webster IA-Jasper IA-Hamilton IA-
542 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEBSTER...NORTHEASTERN
JASPER AND NORTHERN HAMILTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4202 9245 4211 9267 4232 9291 4249 9331
      4256 9345 4256 9256 4230 9253 4230 9230
      4208 9230
TIME...MOT...LOC 2241Z 205DEG 56KT 4276 9336 4259 9272 4226 9241 

$$

IAC075-083-127-171-172300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Hardin IA-Marshall IA-Tama IA-Grundy IA-
542 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN HARDIN...NORTHEASTERN MARSHALL...NORTHERN TAMA AND
GRUNDY COUNTIES...

At 541 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Hampton to near Parkersburg to near
Traer, moving northeast at 65 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. Numerous reports of 60 to 70 mph 
         winds continue to be reported across northeast Iowa with 
         trees down. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Iowa Falls, Grundy Center, Traer, Reinbeck, Ackley, Dysart, Dike,
Gladbrook, Alden, Wellsburg, Steamboat Rock, Holland, Stout, Clutier,
Lincoln, Morrison, Tf Clark State Park, Ackley Municipal Airport,
Iowa Falls Municipal Airport and Pine Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across northeastern Iowa. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.
 
&&

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4202 9245 4211 9267 4232 9291 4249 9331
      4256 9345 4256 9256 4230 9253 4230 9230
      4208 9230
TIME...MOT...LOC 2241Z 205DEG 56KT 4276 9336 4259 9272 4226 9241 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

MF
581 
WWUS53 KDMX 172256
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
556 PM CDT WED MAY 17 2017

IAC075-083-127-171-172306-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-170517T2300Z/
Hardin IA-Marshall IA-Tama IA-Grundy IA-
556 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN...
NORTHEASTERN MARSHALL...NORTHERN TAMA AND GRUNDY COUNTIES WILL EXPIRE
AT 600 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A tornado watch remains in effect until 700 PM CDT for central, north
central and northeastern Iowa.

LAT...LON 4202 9245 4211 9267 4232 9291 4249 9331
      4256 9345 4256 9256 4230 9253 4230 9230
      4208 9230
TIME...MOT...LOC 2256Z 211DEG 54KT 4294 9322 4277 9257 4244 9226 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:06 PM CDT, 47 minutes earlier.

Area forecast discussion, May 17, 4:06 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
406 PM CDT Wed May 17 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 400 PM CDT Wed May 17 2017

Round one of thunderstorms is pushing into northern Iowa early this
afternoon with a cluster of storms near Spencer at 2 PM and another
approaching Iowa Falls. These storms will continue to move to the
north or north-northeast through the afternoon and be in southern
Minnesota by around 21z/4pm. Behind these storms, clearing followed
by bubbling cumulus and new thunderstorm development are occurring
over central Iowa. Additional thunderstorms are moving out of
southeast Nebraska and northeastern Kansas, which have formed on the
nose of a strong PV anomaly. These storms will move northeastward
from northeastern Kansas early this afternoon through the state this
afternoon and evening with all modes of severe weather still
possible. Latest hi-res models show these storms pivoting
northeastward reaching the Des Moines metro around 21-22z/4-5pm and
Waterloo and Mason City around 23-00z/6-7pm. These storms will be
moving into an airmass characterized by strong boundary layer
heating along with dewpoints generally in the low and middle 60s.
However, recent observations have shown a decrease in dewpoints over
southern and southwest Iowa, which is where deep layer mixing is
taking place due to strong, gusty, synoptic winds as a result of the
aforementioned PV anomaly. This is also the area where we have
issued a special weather statement in lieu of a wind advisory given
our primary concern of severe weather this afternoon. Still, this
has yielded MLCAPEs around 1000 J/kg and SBCAPEs of 2000+ J/kg per
18z KOAX ROAB and 19z SPC mesoanalysis. While deep layer shear will
be more than sufficient for organized updrafts, low-level shear is
marginal currently. However, short term models show this increasing
in the next few hours. Mid-level and low-level lapse rates are
steepening ahead of the PV anomaly with 8C/km and 7C/km,
respectively. The LCLs are currently lowest over northern Iowa
around 750m with around 1250 m closer to the Missouri border and
freezing level over central Iowa are between 10000 and 11000 feet.

As the storms move out of central Iowa into southern Minnesota and
eastern Iowa by mid-evening, scattered showers will linger behind
through around midnight. Clouds will linger longer over much of the
state as winds shift to the west and northwest bringing in cooler
and drier air.

.LONG TERM.../Thursday night through Wednesday/
Issued at 400 PM CDT Wed May 17 2017

The primary concerns through the period will be precip amounts to
end the weak and another system late Monday into Tuesday. Our
current Rockies mean trough will remain in place even after the
present system departs with fair weather at onset, however our
attention will turn to the next embedded low now moving through
NV/UT/ID. Deep thermodynamic and kinematic forcing will cross the
Missouri Valley into IA overnight into Friday morning resulting in
showers and possibly a few thunderstorms. After a minor lull in
the forcing late in the day, another short wave will rotate
through the base of the long wave trough overnight into Saturday
with deformation zone, warm/theta-e advection and frontogenetical
forcing all coming together, along with increased deep convergence
ahead of the low along the warm front. The precipitable water
values and warm cloud depths are not too high for the season, but
considering the degree of forcing for this airmass it will
potentially lead to widespread amounts over an inch before the
system exits. RFC contingency forecasts suggest this will push
rivers to significant within bank rises with at least minor
flooding certainly possible as well. Thus have likely PoPs going
during this window. Heavy rains seem to be the primary threat, but
there will be some severe weather potential during peak heating
Saturday depending on the surface low track. The warmer, more
unstable ECMWF solution would be most favorable with its western
most track. Even the cooler GFS has a sliver of uncapped MLCAPEs
far southeast in the deep shear so this will need to be monitored
in the coming days.

Forcing with this system should exit by midday Saturday leading to a
regime change by early next week with the mean trough through the
Great Lakes. This will keep us in relatively cool NW rather than SW
flow. Models are in good agreement dropping a short wave through the
trough into the Plains and Iowa late Monday into Tuesday.
Instability and shear do not appear to be sufficient to support much
of a severe weather threat however nor are heavy rains
anticipated. This pattern will keep Iowa temperatures often cool
and no better than normal with dewpoints seasonally low as well.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1250 PM CDT Wed May 17 2017

Main concern is timing of thunderstorms that will move through
central Iowa impacting the terminals this afternoon and evening
along with gusty winds. Have tried to time the heavier
thunderstorms with TEMPO groups of just a few hours, though
amendments may be needed to adjust timing as well as conditions.
The thunderstorms will be past most the terminals by mid-evening.
While conditions may improve back into VFR after the storms pass,
clouds are expected to move back in after midnight through
Thursday morning with MVFR ceilings expected over the northern
sites with low VFR ceilings over the southern sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...Small
AVIATION...Ansorge
Hazardous weather outlook, May 17, 3:31 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Wed May 17 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight to enhanced risk for strong to severe
thunderstorms this afternoon and evening. The main threat will be
weak, fast-moving, isolated tornadoes. Damaging winds, large hail,
and periods of heavy rain are secondary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flooding is possible in the coming days due to recent
rainfall that may cause some rivers to leave their banks.

Non-severe thunderstorms are possible Friday through Saturday, as
well as Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Ansorge

In the hours before

Local storm report, May 17, 4:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     1 NW ALTOONA            41.66N 93.49W
05/17/2017  M58 MPH          POLK               IA   MESONET

            RWIS MEASUREMENT NEAR I-80/HWY 65.

&&

CM
Local storm report, May 17, 4:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     2 NNW DES MOINES        41.60N 93.63W
05/17/2017  E70 MPH          POLK               IA   PUBLIC

            EVACUATION OF TALL BUILDINGS IN CAPITAL
            SQUARE UNDERWAY. VERY STRONG WIND DOWNTOWN.
            SPOTTER ESTIMATED 70 MPH.

&&
Local storm report, May 17, 4:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             ALBIA                   41.03N 92.80W
05/17/2017  M1.00 INCH       MONROE             IA   TRAINED SPOTTER

            FIRE CHIEF REPORTED QUARTER SIZED HAIL IN
            ALBIA.

&&
Local storm report, May 17, 4:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
446 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     2 N WAUKEE              41.63N 93.86W
05/17/2017  E60 MPH          DALLAS             IA   NWS EMPLOYEE

            WIND GUSTS BETWEEN 50 AND 60 MPH. HEAVY LAWN
            CHAIRS BLOWN ACROSS THE YARD.

&&

BF
Local storm report, May 17, 4:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     2 ESE FARNHAMVILLE      42.27N 94.38W
05/17/2017  E50 MPH          WEBSTER            IA   TRAINED SPOTTER

&&

JAZ
Local storm report, May 17, 4:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 NNW AMES              42.05N 93.64W
05/17/2017                   STORY              IA   TRAINED SPOTTER

            STRONG WINDS ( NO ESTIMATE ) ... DUMPSTERS
            KNOCKED OVER.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningDMXCrawford43 min
May 16, 7:41 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford, Sac49 min
May 16, 7:53 PM CDTSevere Thunderstorm WarningDMXCass37 min
May 16, 7:59 PM CDTTornado WarningDMXCarroll16 min
May 16, 8:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac, Webster45 min
May 16, 8:18 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac42 min
May 16, 8:22 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Dallas, Greene and 1 more38 min
May 16, 8:48 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Humboldt, Webster, Wright42 min
May 16, 8:50 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas40 min
May 16, 8:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie33 min
May 16, 9:18 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie22 min
May 16, 9:19 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago, Worth56 min
May 16, 9:26 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Webster and 1 more49 min
May 16, 9:30 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story15 min
May 16, 9:42 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Marshall, Story34 min
May 16, 9:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Worth26 min
May 16, 10:13 PM CDTSevere Thunderstorm WarningDMXGrundy, Hamilton, Hardin, Marshall, Story29 min
May 16, 10:15 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Worth33 min
May 16, 10:40 PM CDTSevere Thunderstorm WarningDMXButler, Grundy, Hardin22 min
May 16, 10:46 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
May 16, 11:19 PM CDTSevere Thunderstorm WarningDMXRinggold, Union26 min
May 17, 12:35 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Poweshiek40 min
May 17, 2:42 PM CDTSevere Thunderstorm WarningDMXDallas, Madison28 min
May 17, 3:02 PM CDTSevere Thunderstorm WarningDMXDallas, Polk43 min
May 17, 3:14 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer27 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningDMXBoone, Story35 min
May 17, 3:29 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union29 min
May 17, 3:37 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie23 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Clarke, Dallas and 6 more44 min
May 17, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Marion, Union, Warren and 1 more43 min
May 17, 3:59 PM CDTTornado WarningDMXAppanoose, Monroe46 min
May 17, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Jasper, Madison and 4 more43 min
May 17, 4:26 PM CDTSevere Thunderstorm WarningDMXKossuth22 min
May 17, 4:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more63 min
May 17, 4:36 PM CDTTornado WarningDMXMahaska, Monroe, Wapello27 min
May 17, 5:11 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Webster49 min
May 17, 5:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Wright59 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello39 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler43 min
May 17, 5:53 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth34 min
May 17, 6:01 PM CDTSevere Thunderstorm WarningDMXEmmet8 min
May 17, 6:16 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer9 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.